Alert archive / Utah / Special Weather Statements in 2019

Special Weather Statement, NWS Salt Lake City, UT

May 7, 2019Davis County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 7, 2019, 7:21 PM MDT for Davis County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 7:21 PM MDT (01:21 UTC)
Expired
May 7, 2019, 8:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 59 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS85 KSLC 080121
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
721 PM MDT TUE MAY 7 2019
 
UTZ003-005-080200-
Great Salt Lake Desert and Mountains UT-
Salt Lake and Tooele Valleys UT-
721 PM MDT TUE MAY 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE COUNTY UNTIL
800 PM MDT...

At 720 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Delle, or 20 miles northwest of 
Grantsville...moving southeast at 25 mph. This will cross I-80 
between Delle and Grantsville and could produce strong cross-winds.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Grantsville, Delle and Erda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds with these storms may occur well ahead of any rain or 
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4088 11290 4097 11261 4059 11234 4048 11263
TIME...MOT...LOC 0120Z 336DEG 23KT 4083 11270 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 7, 4:35 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 7, 4:35 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
435 PM MDT Tue May 7 2019

.SYNOPSIS...Cool and unsettled weather conditions will remain
across Utah through midweek. Showers and thunderstorms will shift
south into southern Utah late in the week as the next storm
system settles in California and then tracks east across the
desert southwest this weekend.

&&

.SHORT TERM (UNTIL 00Z SATURDAY)...The well-defined upper low
currently over east-central Arizona will continue east into New
Mexico this evening. The remnant of the deformation axis now over
south-central through northeast Utah will remain the focus for
showers and a few thunderstorms until the axis exits the area
early this evening.

The upper trough moving south through Idaho this afternoon will
enter northern Utah shortly. The feature is generating a broad
area of synoptic-scale lift as evidenced by widespread convection
across northern/western Utah and eastern Nevada this afternoon.
The strongest convection is aligned with the best thermal
advection across west-central Utah in proximity to the exit region
of the upper jet over Nevada. Favorable conditions for strong
convection should continue through early evening, then gradually
weaken with loss of diurnal heating and the general weakening of
the thermal and dynamic support for deep convection.

Convection should return to northern Utah late this evening as the
next weak shortwave moves south into the state. This next feature
does not appear to have either strong dynamic or thermal support
for deep lift, though it does bring somewhat cooler mid-level air
to maintain a marginally unstable air mass. Showers and isolated
thunderstorms should expand in areal coverage as the shortwave
moves south overnight.

A synoptic situation could develop Wednesday night that would
support easterly canyon winds across northern Utah. Low-level
easterlies will develop across Wyoming as the large upper trough
extending from central Canada southwest into the Great Basin
elongates into northern California. Increasing low-level cold
advection along with a tightening east-northeast surface pressure
gradient will lead to a favorable pattern for canyon winds. The
focus for the strongest canyon winds will be across far northern
Utah in areas not necessarily prone to strong canyon winds. For
now will hold off on any advisories/warnings, but could end up
issuing a product if the upper support works farther in the
guidance.

The focus on precip will begin to shift into southern Utah heading
into the end of the week. The driving force for this will be the
development of a closed low at the southwest end of the
aforementioned upper trough. This low initially will remain over
southern/central California and will pump moisture north into
southern Utah Friday. The initial precip will likely be loosely
organized showers, then transition to focus precip along and south
of a now developed west-to-east deformation axis across central
Utah. Some areas of moderate/locally heavy precip could form
during the afternoon in areas of favorable orographic influences.
A more broad area of moderate/locally heavy precip will likely
occur beyond the short term forecast period.

.LONG TERM (AFTER 00Z SATURDAY)...Global deterministic models and
ensemble means are in fairly good agreement regarding the large-
scale pattern from Friday night through Sunday, which depicts a
closed low meandering from off the southern California coast inland
along the Mexico border with California and Arizona while high
pressure builds into the northern portion of the Great Basin.
Easterly flow aloft will keep moisture pinched mostly across the
southern portion of the forecast area closer to the low. This will
keep showers across southern Utah through this timeframe with
temperatures around 3-10 degrees below normal while northern Utah
should remain drier with near-seasonal temperatures. The main
difference between the operational models is that the low center in
the EC is slightly farther south than on the GFS and GEM, and as
such, the EC presents an overall drier solution with the bulk of the
precipitation remaining south of Utah.

Models diverge more beginning on Monday and continuing into Tuesday
as the EC starts to eject the low east of the area faster than the
GFS and GEM. This leads to a drier solution for the EC. Regardless,
temperatures should trend a bit warmer, but more so if the EC
solution ends up verifying better.

&&

.AVIATION...Southeast winds are expected to persist at the SLC
terminal until after 02-04z when the winds shift to northwest behind
a reinforcing cold front. However, there is a 30 percent chance that
the wind shift will occur by 01z. A few showers are expected to
return to the terminal or vicinity after around 03-04z which will
bring periods of CIGS below 7kft.

&&

.FIRE WEATHER...The broad upper level trough encompassing much of
the Great Basin and the Rockies will maintain cool and unsettled
conditions across Utah through Thursday. Widespread wetting rain,
with accumulating snow at the higher elevations, is expected
through at least early Thursday.

The focus for precipitation will shift into southern Utah by
Friday. A developing storm system over central/southern
California on Friday will slowly work east across the desert
southwest this weekend. A broad area of precip will concentrate
across southern Utah through Sunday, with the most likely area for
the heaviest precip near the Arizona border then north across
southwest and west-central Utah. Drier conditions across the north
will allow temps to gradually climb back to normal or greater
reading during the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM/AVIATION...CHENG

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 7, 3:29 AM MDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
329 AM MDT Tue May 7 2019

UTZ001>016-019>021-517-518-WYZ021-080930-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
329 AM MDT Tue May 7 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop again over Utah and
southwest Wyoming as the first in a series of storm systems
impacts the area, with the best coverage this afternoon and this
evening over the higher terrain. Gusty winds and lightning will be
the main hazards with any storms that develop, though brief heavy
rainfall and small hail are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of storm systems will continue to impact all of Utah and
southwest Wyoming tomorrow, with the focus of showers and
thunderstorms shifting into southern Utah beginning Thursday. Snow
levels will still be on the high side, with accumulating snows
generally above the 9000 foot elevation.

Temperatures will warm once again heading into the upcoming
weekend. This will accelerate snowmelt at the mid and high
elevations, resulting in streams and rivers running high, fast
and cold across the outlook area through the remainder of the
Spring. Monitor children and pets closely near these waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 7, 7:19 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
719 PM MDT TUE MAY 7 2019

UTZ005-015-080200-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
719 PM MDT TUE MAY 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUAB AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 800 PM MDT...

At 715 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 25 miles north of Fish Springs Wildlife Refuge,
or 26 miles west of Dugway...moving southeast at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Dugway Proving Ground Test Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4034 11325 4024 11256 3993 11275 3990 11296
      3990 11316 4020 11340
TIME...MOT...LOC 0115Z 309DEG 30KT 4022 11325

Church
Special weather statement, May 7, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
721 PM MDT TUE MAY 7 2019

UTZ003-005-080200-
Great Salt Lake Desert and Mountains UT-
Salt Lake and Tooele Valleys UT-
721 PM MDT TUE MAY 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE COUNTY UNTIL
800 PM MDT...

At 720 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Delle, or 20 miles northwest of
Grantsville...moving southeast at 25 mph. This will cross I-80
between Delle and Grantsville and could produce strong cross-winds.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Grantsville, Delle and Erda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4088 11290 4097 11261 4059 11234 4048 11263
TIME...MOT...LOC 0120Z 336DEG 23KT 4083 11270

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:19 PM MDTSpecial Weather StatementSLCTooele41 min
May 8, 3:20 PM MDTWind AdvisorySLC22 hr

Nearby

Special Weather Statements in Utah, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.